1,500 people have reported tinnitus as a COVID vaccine side effect

At least 1,500 people have reported to the MHRA that they experienced tinnitus as a vaccine side effect.

1,500 people have reported tinnitus as a COVID vaccine side effect
Continue reading
Read the article

Since the vaccine rollout began, around 1,500 people have reported that they developed tinnitus after their coronavirus vaccines.

A total of 200,000 people have used the Medicines and Healthcare products Regulatory Agency’s (MHRA) yellow card system to report potential side effects of the COVID-19 vaccines. Roughly 1,500 of these reports claim that patients developed a ringing in their ears after the vaccine, with reports equally split between the Pfizer and Astra/Zeneca vaccines.

Can COVID vaccines cause tinnitus?

The British Tinnitus Association (BTA) has dismissed the yellow cards, stating that they do not prove that COVID vaccines cause or worsen tinnitus. Even if they did, it would be considered an extremely rare side effect, with just one in 24,000 people suffering. The BTA pointed out that the ringing in the ears caused by the vaccines may even turn out to be temporary:

The evidence appears to show that coronavirus vaccines are safe and that any side-effects are likely to be mild. The likelihood of the vaccines causing or making tinnitus worse appears to be very low.

The BTA continued to acknowledge that no trials from either vaccine had noted tinnitus as a side effect.

In the US, a further 0.65% of vaccine recipients who reported side effects to the CDC’s Vaccine Adverse Event Reporting System (VAERS) noted that they were experiencing tinnitus after their vaccines. Although, the 369 reports out of 56,722 is again just a tiny fraction.

Six volunteers in Johnson & Johnson’s phase three trial also reported tinnitus. However, the FDA concluded that this number was not significant enough to consider tinnitus as a side effect, and sufferers had pre-existing health conditions that contributed to their tinnitus.

COVID Infections more likely to cause tinnitus

Currently, there are no existing studies that connect tinnitus with any coronavirus vaccines, but it may be a side effect of a COVID-19 infection. The BTA saw a 256% increase in web traffic between May and December last year before any vaccines were available.

A study conducted by the University of Manchester, published in the International Journal of Audiology last July, also showed that 15% of hospitalised COVID patients developed some hearing issues, including tinnitus. Another study, published in Frontiers in Public Health, found that COVID-19 infections caused the worsening of tinnitus for 40% of participants, resulted in no change for 54%, and the remainder found that the virus helped to ease their chronic ear ringing.

In December, tinnitus was also listed as one of the official symptoms ofLong COVID.

Professor Nirmal Kumar, a consultant ear, nose and throat surgeon at Wrightington, Wigan and Leigh NHS Foundation Trust and president of ENT UK, told the Daily Mail that stress over coronavirus could be what’s to blame:

Tinnitus can be brought on and worsened by stress, and we’re noticing patients are having problems with it worsening due to the effects of lockdown.

Shaowen Bao, an associate professor of neuroscience and physiology at the University of Arizona, recently revealed to Drug Discovery and Development that neuroinflammation might also cause the ringing. Bao hypothesised that both COVID-19 vaccines and infections trigger an intense immune response triggering cytokine release. This release can sometimes result in inflammation which can be linked to tinnitus. He revealed:

People who have a pre-existing condition of hearing loss are more likely affected by COVID or vaccines.

Bao previously studied the roles of neuroinflammation and cytokines in hearing loss in a separate study last year. The 2020 paper concluded:

Disease-related increase in brain proinflammatory cytokine release could be a risk factor for noise-induced auditory processing disorder and tinnitus.

If coronavirus infections can trigger or worsen tinnitus, the question remains if COVID vaccines could have the same effect. Kumar speculated:

It could be entirely coincidental, or it could be a real effect but very rare. The vaccine produces a similar immune response, so you could postulate that it has the same effect on the nerves in the ear. But it’s no more than a theory and impossible to prove.